Iowa, 2023

Hail and Damaging Winds in Iowa, May 7, 2023

May 7, 2023 · NWS DVN · 64 events in 14 counties and zones

Several rounds of severe thunderstorms impacted the area on Sunday May 7, 2023. Two areas of storms were present during the mid to late afternoon, one entering the Cedar Rapids and Iowa City metros and another around the Burlington and Fort Madison metros.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
64

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of severe thunderstorms impacted the area on Sunday May 7, 2023. Two areas of storms were present during the mid to late afternoon, one entering the Cedar Rapids and Iowa City metros and another around the Burlington and Fort Madison metros. The first was the most severe, producing hail up to baseball size in Koszta, Iowa and widespread wind damage, especially around West Liberty, Iowa. This storm, and storms to the west, eventually merged into a cluster of severe thunderstorms, producing large hail and destructive winds around 70-75 mph all the way to Mount Pleasant, Iowa and Macomb, Illinois. The latter produced sporadic reports of quarter to half dollar sized hail, along with a brief landspout tornado east of Yorktown, IL. There was also severe blowing dust which was especially bad near I-55 in north central Illinois. Even more thunderstorms developed overnight across the area, and mainly produced torrential rain and isolated large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 7, 1:27 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 7, 1:27 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
227 PM CDT Sun May 7 2023

.SYNOPSIS...
Issued at 225 PM CDT Sun May 7 2023

Stationary frontal boundary lies across se NE to se IA to ne IL.
Temps were in the 80s south of the front with dewpoints in the
60s. Moline has already broke the record for today (see climate
section below).

SPC mesoanalysis shows tremendous energy available with SBCAPES of
5000 J/kg across southern IA with the CAPE gradient along I-80.
Bulk shear was very strong at 55-60 kt across IA with SRH of 200
m2/s2. Giant hail parameters were also in place, so this is a
volatile atmosphere to say the least!

&&

.SHORT TERM...(This evening through Monday)
Issued at 225 PM CDT Sun May 7 2023

Enhanced risk (level 3 of 5) for severe storms this evening and
overnight. Main risks are damaging winds greater than 75 mph,
giant hail (hen egg size or larger) and tornadoes. Heavy rain and
possible flash flooding are also a threat. CAM's develops
scattered supercells this evening then followed by a classic
severe bow echo sweeping across much of the cwa overnight. If this
pans out then 80+ mph winds are possible after midnight. With
numerous thunderstorms forming in this juicy airmass (PWAT's 1.50
inches) heavy rainfall and possible flash flooding are also on
the table. This is one of those times be on alert even during the
wee hours of the morning!

Monday: A cold front arrives pushing the thunderstorm threat
eventually east and southward and the severe threat has been
pushed south of the dvn cwa. It will be cooler with highs in the
upper 60s north to upper 70s south.

.LONG TERM...(Monday night through Sunday)
Issued at 225 PM CDT Sun May 7 2023

1) Warm week ahead with thunderstorm chances returning again late
   in the week into next weekend.

Tuesday through Sunday: Persistent deep trough in the Rockies
with a zonal to southwest flow aloft will keep our area in a warm
regime with daily highs in the 70s to lower 80s. Thunderstorm
chances return late in the week into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 110 PM CDT Sun May 7 2023

Numerous thunderstorms are expected to develop this evening,some
severe, then a line of severe storms should sweep across most of the
taf sites overnight. Damaging winds and very large hail are likely
with any of these storms. MVFR/IFR conds expected in/near TSRA.
Cold front drops southward across the area on Monday with MVFR/IFR
conds for a time behind the front.

&&

.CLIMATE...
Issued at 106 PM CDT Sun May 7 2023

Record High Temperatures for Sunday May 7, 2023

Burlington   88 1934
Cedar Rapids 98 1896
Dubuque      91 1896+
Moline       88 1965+

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
CLIMATE...Haase
Hazardous weather outlook, May 7, 10:48 AM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sun May 7 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has an Enhanced risk, or level 3 out
of 5, for severe thunderstorms this evening and overnight across
much of the outlook area. The main threats are tornadoes, damaging
winds in excess of 75 MPH and golf ball size hail or larger.
There is an additional threat for heavy rainfall and the potential
for flash flooding with a slight or level 2 risk of excessive rainfall.

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms on Monday and again late next
week. However, the risk for severe storms is low.

The Mississippi River will continue to experience flooding during
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and overnight.

Haase

In the hours before

Local storm report, May 7, 10:42 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HAIL             2 SW FAIRFIELD          40.98N 92.00W
05/06/2023  M1.25 INCH       JEFFERSON          IA   PUBLIC

            DELAYED REPORT.

&&

GROSS
Local storm report, May 7, 10:45 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             2 W WELLMAN             41.47N 91.87W
05/06/2023  M1.00 INCH       WASHINGTON         IA   PUBLIC

            DELAYED REPORT.

&&

GROSS
Local storm report, May 7, 11:58 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     HAIL             WAYLAND                 41.15N 91.66W
05/07/2023  M1.25 INCH       HENRY              IA   PUBLIC

            DELAYED REPORT, PICTURE ON SOCIAL MEDIA.

&&

GROSS
Local storm report, May 7, 12:15 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             2 W CHARLIE HEATH MEMOR 40.58N 91.94W
05/07/2023  E1.25 INCH       CLARK              MO   PUBLIC

            DELAYED REPORT, PEA TO HALF DOLLAR SIZE HAIL
            IN 3 ROUNDS OF STORMS.

&&

GROSS

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

44 hail, 20 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
May 7, 3:05 PM CST to 3:18 PM CST
Where
Benton County, Belle Plaine
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.900, -92.280

Hail, Benton

When
May 7, 3:05 PM CST to 3:18 PM CST
Where
Benton County, 1.38 mi S of Belle Plaine
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.880, -92.280

Hail, Benton

When
May 7, 3:05 PM CST to 3:18 PM CST
Where
Benton County, Belle Plaine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.900, -92.280

Hail, Benton

When
May 7, 3:19 PM CST to 3:35 PM CST
Where
Benton County, 0.69 mi N of Luzerne
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.910, -92.180

One inch hail and a wind gust of 54 mph.

Hail, Lee

When
May 7, 3:20 PM CST to 3:30 PM CST
Where
Lee County, 1.05 mi W of West Pt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.720, -91.470

Hail, Benton

When
May 7, 3:23 PM CST to 3:35 PM CST
Where
Benton County, 0.69 mi N of Luzerne
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.910, -92.180

Hail, Iowa

When
May 7, 3:28 PM CST to 3:40 PM CST
Where
Iowa County, 1.24 mi SE of Koszta
Measured
2.75 in hail
Reported by
Public
Coordinates
41.810, -92.180

Hail, Iowa

When
May 7, 3:32 PM CST to 3:48 PM CST
Where
Iowa County, 3.45 mi N of Marengo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.850, -92.070

Thunderstorm Wind, Iowa

When
May 7, 3:32 PM CST to 3:40 PM CST
Where
Iowa County, 1.24 mi SE of Koszta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.810, -92.180

Estimated 70 mph winds near G Avenue and 212.

Thunderstorm Wind, Iowa

When
May 7, 3:33 PM CST to 3:40 PM CST
Where
Iowa County, 0.86 mi SW of Marengo
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.790, -92.080

Estimated 60 mph winds from thunderstorm.

Hail, Iowa

When
May 7, 3:35 PM CST to 3:48 PM CST
Where
Iowa County, 0.86 mi SW of Marengo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.790, -92.080

Hail, Iowa

When
May 7, 3:35 PM CST to 3:48 PM CST
Where
Iowa County, 1.38 mi S of Marengo
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -92.070

Thunderstorm Wind, Iowa

When
May 7, 3:35 PM CST to 3:40 PM CST
Where
Iowa County, 1.38 mi S of Marengo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.780, -92.070

Estimated winds of 60 mph and higher.

Hail, Lee

When
May 7, 3:44 PM CST to 3:50 PM CST
Where
Lee County, 0.69 mi N of Denmark
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.740, -91.330

Thunderstorm Wind, Iowa

When
May 7, 3:45 PM CST to 3:55 PM CST
Where
Iowa County, Homestead
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -91.870

A 10x10 shed was blown into a fence and several houses nearby on Highway 6 had large trees down.

Hail, Lee

When
May 7, 3:47 PM CST to 3:55 PM CST
Where
Lee County, 0.87 mi NW of Denmark
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.740, -91.340

Hail, Iowa

When
May 7, 3:56 PM CST to 4:10 PM CST
Where
Iowa County, Middle Amana
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.800, -91.900

Thunderstorm Wind, Iowa

When
May 7, 3:56 PM CST to 4:05 PM CST
Where
Iowa County, Middle Amana
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.800, -91.900

Estimated 65 mph wind gust with thunderstorm.

Hail, Iowa

When
May 7, 3:57 PM CST to 4:10 PM CST
Where
Iowa County, Amana Apt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.800, -91.870

Thunderstorm Wind, Iowa

When
May 7, 3:57 PM CST to 4:05 PM CST
Where
Iowa County, Amana Apt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -91.870

Gutters blown off, with a 10 inch diameter branch down. A dumpster also blew down an alley.

Thunderstorm Wind, Johnson

When
May 7, 3:58 PM CST to 4:10 PM CST
Where
Johnson County, 2.95 mi NNW of Cosgrove
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.690, -91.770

Semi blown over on Interstate 80 near Mile Marker 232. Time estimated from radar.

Thunderstorm Wind, Johnson

When
May 7, 4:00 PM CST to 4:10 PM CST
Where
Johnson County, 2.08 mi SE of Iowa City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -91.520

Several medium sized tree limbs blown down.

Thunderstorm Wind, Johnson

When
May 7, 4:00 PM CST to 4:10 PM CST
Where
Johnson County, 1.47 mi NNE of Kent County Park
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.750, -91.720

Damage to hangar at Greencastle Airport. Time estimated from radar.

Thunderstorm Wind, Linn

When
May 7, 4:00 PM CST to 4:10 PM CST
Where
Linn County, (Cid)cedar Rapids Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -91.720

Estimated 66 mph wind gust at Eastern Iowa Airport ASOS.

Hail, Lee

When
May 7, 4:03 PM CST to 4:18 PM CST
Where
Lee County, Wever
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.720, -91.230

Hail, Lee

When
May 7, 4:04 PM CST to 4:10 PM CST
Where
Lee County, 0.69 mi N of Denmark
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.740, -91.330

Thunderstorm Wind, Johnson

When
May 7, 4:05 PM CST to 4:15 PM CST
Where
Johnson County, 0.69 mi S of Kent County Park
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.720, -91.730

Several trees down and topped in FW Kent Park. Time estimated.

Thunderstorm Wind, Johnson

When
May 7, 4:08 PM CST to 4:20 PM CST
Where
Johnson County, 1.69 mi WSW of Tiffin
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.690, -91.700

Estimated 75 mph winds with thunderstorm, with dime to nickel sized hail.

Hail, Lee

When
May 7, 4:09 PM CST to 4:18 PM CST
Where
Lee County, 0.69 mi S of Wever
Measured
1.75 in hail
Reported by
Public
Coordinates
40.710, -91.230

Thunderstorm Wind, Johnson

When
May 7, 4:09 PM CST to 4:20 PM CST
Where
Johnson County, 0.86 mi NE of Tiffin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -91.660

Several significant trees down over 1 foot and a half in diameter.

Hail, Lee

When
May 7, 4:10 PM CST to 4:18 PM CST
Where
Lee County, Wever
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -91.230

Hail, Iowa

When
May 7, 4:10 PM CST to 4:20 PM CST
Where
Iowa County, 0.69 mi S of Williamsburg
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.660, -92.000

Thunderstorm Wind, Johnson

When
May 7, 4:10 PM CST to 4:20 PM CST
Where
Johnson County, 0.86 mi NE of Tiffin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -91.660

Estimated 70 mph wind gust with the thunderstorm.

Thunderstorm Wind, Johnson

When
May 7, 4:10 PM CST to 4:20 PM CST
Where
Johnson County, 0.69 mi N of Tiffin
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -91.670

Estimated 70 to 80 mph wind gusts, with dust and reduced visibility. Also dime to nickel hail.

Thunderstorm Wind, Johnson

When
May 7, 4:11 PM CST to 4:20 PM CST
Where
Johnson County, 1.24 mi NE of North Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.760, -91.600

Several large tree branches down in town, with multiple smaller limbs. Time estimated from radar.

Hail, Johnson

When
May 7, 4:13 PM CST to 4:30 PM CST
Where
Johnson County, 0.86 mi SW of Oakdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -91.630

Thunderstorm Wind, Des Moines

When
May 7, 4:13 PM CST to 4:25 PM CST
Where
Des Moines County, 0.87 mi NE of Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -91.260

Tree blown down.

Thunderstorm Wind, Johnson

When
May 7, 4:19 PM CST to 4:30 PM CST
Where
Johnson County, 0.69 mi N of North Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.760, -91.620

Estimated 60 mph wind gust from thunderstorm.

Hail, Johnson

When
May 7, 4:20 PM CST to 4:35 PM CST
Where
Johnson County, 2.06 mi W of Coralville Resv
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -91.590

Report from Mping.

Hail, Johnson

When
May 7, 4:22 PM CST to 4:35 PM CST
Where
Johnson County, 2.06 mi W of Coralville Resv
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -91.590

Report from Mping.

Hail, Johnson

When
May 7, 4:23 PM CST to 4:37 PM CST
Where
Johnson County, 4.02 mi SSW of Elmira
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -91.470

Hail, Johnson

When
May 7, 4:24 PM CST to 4:35 PM CST
Where
Johnson County, 1.55 mi E of North Liberty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.750, -91.590

Hail, Johnson

When
May 7, 4:25 PM CST to 4:35 PM CST
Where
Johnson County, 1.24 mi SE of North Liberty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.740, -91.600

Thunderstorm Wind, Johnson

When
May 7, 4:29 PM CST to 4:40 PM CST
Where
Johnson County, 2.18 mi ENE of Iowa City Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.640, -91.510

Estimated 63 mph wind gust with thunderstorm.

Thunderstorm Wind, Cedar

When
May 7, 4:35 PM CST to 4:45 PM CST
Where
Cedar County, West Branch
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.670, -91.350

Estimated 70 mph wind gust from thunderstorm.

Hail, Johnson

When
May 7, 4:36 PM CST to 4:48 PM CST
Where
Johnson County, 6.24 mi S of Oasis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.610, -91.390

Hail, Washington

When
May 7, 4:40 PM CST to 4:55 PM CST
Where
Washington County, 1.04 mi E of Kalona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.480, -91.700

Hail, Muscatine

When
May 7, 4:45 PM CST to 5:00 PM CST
Where
Muscatine County, 0.69 mi S of West Liberty
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -91.270

Report from Mping.

Hail, Clinton

When
May 7, 4:52 PM CST to 5:08 PM CST
Where
Clinton County, 1.24 mi SE of Elwood
Measured
1.25 in hail
Reported by
Public
Coordinates
41.990, -90.730

Hail, Muscatine

When
May 7, 4:55 PM CST to 5:00 PM CST
Where
Muscatine County, 0.69 mi S of West Liberty
Measured
1.75 in hail
Reported by
Public
Coordinates
41.570, -91.270

Report from Mping.

Hail, Keokuk

When
May 7, 4:58 PM CST to 5:05 PM CST
Where
Keokuk County, 1.25 mi WNW of Sigourney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.340, -92.220

Hail, Muscatine

When
May 7, 5:00 PM CST to 5:14 PM CST
Where
Muscatine County, 0.52 mi E of Atalissa
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -91.160

Hail, Keokuk

When
May 7, 5:17 PM CST to 5:22 PM CST
Where
Keokuk County, Ollie
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -92.100

Hail, Muscatine

When
May 7, 5:21 PM CST to 5:35 PM CST
Where
Muscatine County, Fruitland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.350, -91.130

Hail, Washington

When
May 7, 5:23 PM CST to 5:30 PM CST
Where
Washington County, 0.52 mi E of Washington
Measured
1 in hail
Reported by
Public
Coordinates
41.300, -91.690

Report from Mping.

Hail, Washington

When
May 7, 5:25 PM CST to 5:32 PM CST
Where
Washington County, 0.52 mi E of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -91.690

Hail, Washington

When
May 7, 5:26 PM CST to 5:35 PM CST
Where
Washington County, 1.25 mi WNW of Washington Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.280, -91.700

Hail, Muscatine

When
May 7, 5:31 PM CST to 5:40 PM CST
Where
Muscatine County, Fruitland
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -91.130

Report from Mping.

Hail, Jefferson

When
May 7, 5:35 PM CST to 5:45 PM CST
Where
Jefferson County, 2.69 mi WNW of Perlee
Measured
1.75 in hail
Reported by
Public
Coordinates
41.090, -91.970

Hail, Des Moines

When
May 7, 6:10 PM CST to 6:25 PM CST
Where
Des Moines County, 1.25 mi WNW of Mediapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.010, -91.170

Hail, Henry

When
May 7, 6:20 PM CST to 6:40 PM CST
Where
Henry County, 1.73 mi SW of Mt Pleasant
Measured
2 in hail
Reported by
Public
Coordinates
40.950, -91.570

Hail, Des Moines

When
May 7, 6:30 PM CST to 6:45 PM CST
Where
Des Moines County, 1.48 mi SSE of Beaverdale
Measured
1 in hail
Reported by
Public
Coordinates
40.830, -91.210

Winds gusting upwards of 60 to 65 mph.

Hail, Des Moines

When
May 7, 6:34 PM CST to 6:45 PM CST
Where
Des Moines County, 0.87 mi SW of West Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.810, -91.160

Hail, Buchanan

When
May 7, 8:45 PM CST to 8:58 PM CST
Where
Buchanan County, 0.86 mi NE of Littleton
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.540, -92.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101751, 1101752, 1101753, 1101755, 1101812, 1101756, 1101757, 1101785, 1102764, 1102765, 1101758, 1101760, 1102766, 1101761, 1102784, 1101808, 1101764, 1102768, 1101762, 1102767, 1102773, 1102771, 1102776, 1102780, 1101765, 1101815, 1102779, 1102775, 1101767, 1102770, 1101770, 1101816, 1102769, 1102783, 1102777, 1101807, 1102781, 1102772, 1101774, 1101772, and more.